Economics at your fingertips  

Mean-variance-time: An extension of Markowitz's mean-variance portfolio theory

Hany Fahmy ()

Journal of Economics and Business, 2020, vol. 109, issue C

Abstract: In finance, investment decisions are commonly based on Markowitz's ex-ante mean-variance (MV) portfolio problem. The static ex-post trading problem, however, is completely absent. In this paper, we propose a theoretical extension of the MV framework by adding a time dimension so that the construction of a portfolio is thought of as an activity that consists of n monetary outcomes, i.e., rates of return on n risk assets, and the portfolio duration time t, which is the investor's optimal trading strategy time. Under a set of axioms, we show the existence and uniqueness of a utility function that represents investors’ preference over different time horizons. The analytical solution over the extended field yields an expression where optimal portfolio duration time depends explicitly on various sources of uncertainty; a key result that distinguishes this paper from the existing literature. We demonstrate empirically that our proposed model can explain many of the observed time-related anomalies of stock returns. Finally, we show that long-term trading strategies are more profitable for rational investors under perfect information.

Keywords: Portfolio selection; Mean-variance portfolio theory; Uncertain time horizon; Overreaction; Portfolio duration (search for similar items in EconPapers)
JEL-codes: C61 G11 G41 (search for similar items in EconPapers)
Date: 2020
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (1) Track citations by RSS feed

Downloads: (external link)
Full text for ScienceDirect subscribers only

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link:

DOI: 10.1016/j.jeconbus.2019.105888

Access Statistics for this article

Journal of Economics and Business is currently edited by Emanuele Bajo and Moritz Ritter

More articles in Journal of Economics and Business from Elsevier
Bibliographic data for series maintained by Catherine Liu ().

Page updated 2021-09-15
Handle: RePEc:eee:jebusi:v:109:y:2020:i:c:s0148619519302097